Having Side Effects of Dry Mouth & Constipation
Hi Dr. Phelps,
I am hoping
you be able to give me some advice on how to deal with two major side effects
that have been plaguing me - dry mouth and constipation. The dry mouth has
caused my gums to recede prematurely, and the constipation has resulted in anal
fissures. I am at my wits' end. Medically, what can I do to keep myself
For the dry
mouth, I drink liters of water a day. I tried all of the biotene products as
well as a series of different dry mouth sprays and gels. I've stopped using
alcohol based mouth washes. Nothing has worked. I've switched to a high
fluoride toothpaste, which helps take the slime off my teeth, but...Besides
candies/gum/mastication, any suggestions?
constipation, I have put myself on a high fiber diet (100% of recommended
value), and like I said I drink liters of water each day....I tried using Colace
to no avail...
culprits: Seroquel (750 mg/day), Lamictal (400 mg/day), Wellbutrin (300mg/day),
Provigil (100-400mg, as needed).
that many patients deal with these two medical problems. To make matters worse,
many of us don't have dental insurance.
find a good resource that provides insight into how to manage these side
effects, and was hoping you could help.
Dear Map --
Youíve found and used most of the usual recommendations, and surely you know
about fiber products like Metamucil, which are often helpful but must not have
been for you. Gum and hard sugarless candies, which some people use with success
for the dry mouth, are probably likewise tried and not sufficient for you.
I have no great ideas beyond that, except to wonder if
Seroquel, the probable basis of the constipation (bupropion/Seroquel a close
second out of these 4), has been established as absolutely necessary.
These are serious quality-of-life-limiting side effects, so the medication
causing them must be cross-examined in that light.
Concerned that this too will be no new news, Iíll add one
more much more controversial and very possibly not-on-target-for-you idea.
Bupropion/Wellubutrin is not a standard requirement for long-term management in
the opinion of many mood specialists (although it may have proved itself
necessary for you through careful trials of discontinuation?). Itís possible
that Seroquel is needed when bupropion is there but not otherwise? That might be
true if your manic phases were only hypomanic, i.e. bipolar II. In other words,
in some circumstances, very possibly not yours though, lamotrigine can be
adequate all by itself (especially if augmented with serious non-medication
stabilizing practices like regular sleep hours and exercise, careful attention
to stress and mood-destabilizing social experiences, etc.).
Perhaps if that strategy is not applicable for you (e.g.
if you have Bipolar I, which requires a reliable anti-manic component; Seroquel
is one, though there are numerous other candidates, as you probably know) there
is something in this logic that might still be useful to you. Good luck with the
Published January, 2010